Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 40, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 8, 2019, 1:25 AM CDT for 4 counties in Kansas. It was in force for 94 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2019, 1:25 AM CDT (06:25 UTC)
- Expired
- Aug 8, 2019, 2:59 AM CDT
- In force
- 94 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 1:45 AM CDT | FLASH FLOOD | 2 Nnw Colby, KS | DISPATCH REPORTED PORTIONS OF HIGHWAY 25 NORTH OF COLBY FLOODED. |
| Aug 8, 1:46 AM CDT | FLASH FLOOD | Brewster, KS | DISPATCH REPORTED VARIOUS ROADS IN BREWSTER ARE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2574 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512
WGUS53 KGLD 080625
FFWGLD
KSC109-181-193-199-080930-
/O.NEW.KGLD.FF.W.0040.190808T0625Z-190808T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1225 AM MDT Thu Aug 8 2019
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Wallace County in west central Kansas...
Thomas County in northwestern Kansas...
Northwestern Logan County in west central Kansas...
Eastern Sherman County in northwestern Kansas...
* Until 330 AM MDT/430 AM CDT/.
* At 1225 AM MDT/125 AM CDT/, gauge reports indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Colby, Brewster, Levant, Winona, Monument and Mingo.
This includes Interstate 70 in Kansas between mile markers 31 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3904 10157 3914 10147 3956 10149 3957 10117
3956 10094 3911 10094 3904 10112
$$
JN2 follow-up statements
162
WGUS73 KGLD 080652
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1252 AM MDT Thu Aug 8 2019
KSC109-181-193-199-080930-
/O.CON.KGLD.FF.W.0040.000000T0000Z-190808T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
1252 AM MDT Thu Aug 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT/430 AM
CDT/ FOR NORTHEASTERN WALLACE...THOMAS...NORTHWESTERN LOGAN AND
EASTERN SHERMAN COUNTIES...
At 1250 AM MDT/150 AM CDT/, local law enforcement reported street
flooding in portions of Colby and Brewster due to heavy rainfall.
Some locations that will experience flooding include...
Colby, Brewster, Levant, Winona, Monument and Mingo.
This includes Interstate 70 in Kansas between mile markers 31 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3904 10157 3914 10147 3956 10149 3957 10117
3956 10094 3911 10094 3904 10112
$$
JN810
WGUS73 KGLD 080759
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
159 AM MDT Thu Aug 8 2019
KSC109-181-193-199-080809-
/O.CAN.KGLD.FF.W.0040.000000T0000Z-190808T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
159 AM MDT Thu Aug 8 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WALLACE...THOMAS...
NORTHWESTERN LOGAN AND EASTERN SHERMAN COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3904 10157 3914 10147 3956 10149 3957 10117
3956 10094 3911 10094 3904 10112
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:57 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 7, 11:57 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1057 PM MDT Wed Aug 7 2019 .SHORT TERM (Tonight-Friday)... Issued at 235 PM MDT Wed Aug 7 2019 Tonight: A line of thunderstorms is expected to develop over the Rocky Mountains and propagate over the region during the late evening hours tonight. East to southeasterly winds with magnitudes around 20 mph have been observed over Oakley, Goodland, and Oberlin, advecting low level moisture from eastern Kansas. The more moist areas, CAPE values are around, depending on the model used, 1500 J/kg to 3000 J/kg. All of which are producing strong thunderstorms developing beginning around midnight tonight. The main impact of the storm will be excessive rainfall amounts greater than 1.0", hail stones up to the size golf balls, and wind gusts around 70 mph possible. The exact track of where the main cell develops is still uncertain, but at this point in time, it appears that the storm will track over the Nebraska counties, Yuma County in Colorado, and Cheyenne, Rawlins, Decatur, and Norton Counties in Kansas. If the storms tracks either north or south the tight moisture gradient will shift in its respective direction. After the storms propagate further east, left over low level moisture and northeasterly upslope flow will form low stratus and the potential for fog over the western portions of the area during the early morning hours. Expect low temperatures across the region to span the mid to upper 60s. Tomorrow: Substantially cooler air is anticipated tomorrow and the low level moisture produced by the overnight MCS will stabilize the atmosphere. Cloudy conditions and scattered showers are still anticipated due to storm development to the west, but convection will be limited over the region. CAPE values are anticipated to be around 500-1000 J/kg, but there isn't much of a lifting mechanism that will reach the more unstable air. Friday: Friday morning, some dense fog is possible over the majority of the region as the 900-800 hPa layer is fully saturated. Fog should dissipate by the early afternoon hours. Upper level ridge remains over the south-central US, which will enable a shortwave trough to develop over the region, bringing the potential for scattered thunderstorms during the evening hours. PUB-Backup ~Skelly~ .LONG TERM (Saturday-Wednesday)... Issued at 235 PM MDT Wed Aug 7 2019 The upper level ridge will remain relatively stationary over Texas throughout the long term forecast. A low pressure center located off of the coast of the Pacific Northwest will keep ejecting shortwave troughs daily over the region. What this means is a daily chance at showers and thunderstorms. The exact timing will depend on when the shortwave arrives, but nevertheless, scattered to numerous storms are anticipated. Saturday afternoon a stronger shortwave is resolved to develop over the region, which may spark a stronger complex of storms. On Monday afternoon the previously mentioned Pacific based storm is being resolved by both the ECMWF and GFS to propagate around the upper level ridge. The low pressure center will form a cold front that is forecast to travel over the region, creating another day of severe weather. All in all, the extended forecast period is active, with daily chances of showers and thunderstorms, some severe. Temperatures will fluctuate between the mid to upper 80s and the low 90s during this forecast period. It'll be dependent on how strong the shortwaves are that develop over the region. Overnight lows will range from the low to upper 60s. PUB-Backup ~Skelly~ && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1055 PM MDT Wed Aug 7 2019 Thunderstorms will affect the GLD terminal late this evening into tonight, primarily between 04-08Z. Thunderstorms cannot be ruled out at the MCK terminal between 07-11Z, however, confidence is too low to warrant explicit mention at this time. Gusty/erratic winds can be expected in vicinity of any thunderstorms. VFR conditions and easterly winds at 7-12 knots will otherwise prevail at both terminals. Isolated thunderstorms cannot be ruled out at the GLD terminal near the end of the TAF period (00-06Z Fri). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 11:34 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1034 PM MDT Wed Aug 7 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1034 PM MDT Wed Aug 7 2019 /1134 PM CDT Wed Aug 7 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered thunderstorms will progress eastward from Colorado into western Kansas overnight. Although severe weather is not anticipated, a few storms may be capable of producing dime to penny size hail. Locally heavy rainfall may result in hazardous travel conditions, particularly along Interstate 70 from Burlington east to Oakley. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Late afternoon and evening thunderstorms will remain possible each day through the upcoming weekend. Isolated severe storms will be possible, however, predictability remains well below average. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Vincent
In the hours before
Special weather statement, Aug 8, 12:18 AM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Goodland KS 1118 PM MDT Wed Aug 7 2019 KSZ013-080545- Sherman KS- 1118 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL 1145 PM MDT... At 1117 PM MDT, Doppler radar was tracking a strong thunderstorm near Goodland, moving east at 20 mph. Wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 13 and 33. LAT...LON 3928 10182 3946 10183 3952 10144 3925 10143 TIME...MOT...LOC 0517Z 267DEG 15KT 3938 10173 Vincent
Local storm report, Aug 8, 12:29 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM TSTM WND GST 2 NNE GOODLAND 39.37N 101.69W
08/07/2019 M59 MPH SHERMAN KS ASOS
&&
JNSpecial weather statement, Aug 8, 12:49 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 PM MDT Wed Aug 7 2019
KSZ027-028-080630-
Wallace KS-Logan KS-
1149 PM MDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE AND NORTHWESTERN
LOGAN COUNTIES UNTIL 1230 AM MDT/130 AM CDT/...
At 1149 PM MDT/1249 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northwest of Sharon Springs, moving east at 20
mph.
Wind gusts up to 55 mph will be possible with this storm.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3894 10204 3913 10205 3914 10164 3913 10118
3892 10118
TIME...MOT...LOC 0549Z 268DEG 16KT 3905 10184
VincentLocal storm report, Aug 8, 1:05 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1205 AM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HEAVY RAIN 1 NNE GOODLAND 39.37N 101.70W
08/08/2019 M1.78 INCH SHERMAN KS OFFICIAL NWS OBS
THIS WAS THE 8-INCH RAIN GAGE A THE NWS
OFFICE. NOT THE ASOS.
&&
JNLocal storm report, Aug 8, 1:08 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM MDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM FLASH FLOOD GOODLAND 39.35N 101.71W
08/08/2019 SHERMAN KS LAW ENFORCEMENT
REPORTS IN OF ALL ROADS FLOODED IN GOODLAND.
AREA OF 8TH AND EUSTIS ST IS KNEE-DEEP.
&&
JNSpecial weather statement, Aug 8, 1:21 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 1221 AM MDT Thu Aug 8 2019 KSZ013-014-080715- Thomas KS-Sherman KS- 1221 AM MDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR THOMAS AND EASTERN SHERMAN COUNTIES UNTIL 115 AM MDT/215 AM CDT/... At 1218 AM MDT/118 AM CDT/, Doppler radar was tracking strong thunderstorms 4 miles west of Brewster, moving east at 20 mph. Torrential rain and wind gusts up to 50 mph are expected with these storms. Locations impacted include... Colby, Oakley, Brewster, Levant, Rexford, Gem and Halford. These storms will create extremely hazardous travel conditions along Interstate 70 in Kansas between mile markers 21 and 75, or between Goodland and Oakley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall with these storms may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3914 10167 3957 10168 3957 10073 3913 10073 TIME...MOT...LOC 0618Z 267DEG 17KT 3938 10145 Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:35 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 55 min |
| Aug 7, 10:16 PM CDT | Special Weather Statement | GLD | Wallace | 44 min |
| Aug 7, 11:07 PM CDT | Special Weather Statement | GLD | Sherman | 38 min |
| Aug 7, 11:49 PM CDT | Special Weather Statement | GLD | Cheyenne | 41 min |
| Aug 8, 12:18 AM CDT | Special Weather Statement | GLD | Sherman | 27 min |
| Aug 8, 12:30 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 45 min |
| Aug 8, 12:38 AM CDT | Flash Flood Warning | GLD | Sherman | 2 hr |
| Aug 8, 12:49 AM CDT | Special Weather Statement | GLD | Wallace | 41 min |
| Aug 8, 1:21 AM CDT | Special Weather Statement | GLD | Thomas | 54 min |
| Aug 8, 1:27 AM CDT | Special Weather Statement | GLD | Decatur, Norton, Rawlins | 63 min |
| Aug 8, 1:38 AM CDT | Flash Flood Warning | GLD | Decatur, Norton, Rawlins | 109 min |
| Aug 8, 1:59 AM CDT | Flash Flood Warning | GLD | Sheridan, Thomas | 88 min |
| Aug 8, 2:20 AM CDT | Special Weather Statement | GLD | Decatur, Norton | 55 min |
| Aug 8, 2:39 AM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 84 min |
| Aug 8, 3:35 AM CDT | Special Weather Statement | GLD | Graham | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.